Texas, 2007

Tornadoes and Flash Flooding in Texas, March 30, 2007

March 30, 2007 · NWS SJT · 33 events in 13 counties and zones

A deep trough along the Rocky Mountains and a stationary front across West Central Texas combined to produce widespread showers and thunderstorms across the region. With the amount of shear in the environment, several of the storms became supercells and produced mainly hail and an isolated tornado near Sweetwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$55,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A deep trough along the Rocky Mountains and a stationary front across West Central Texas combined to produce widespread showers and thunderstorms across the region. With the amount of shear in the environment, several of the storms became supercells and produced mainly hail and an isolated tornado near Sweetwater. For the most part, they remained elevated above the boundary layer. This was the first widespread outbreak of severe thunderstorms for the early spring storm season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 30, 1:48 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 30, 1:48 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
248 AM CDT FRI MAR 30 2007

.SHORT TERM...
WARM FRONT MOVING BACK NORTH AT 2 AM...WITH SCATTERED CONVECTION
DEVELOPING FROM DEL RIO TO THE SOUTHERN CROCKETT COUNTY
LINE...MOVING NORTH. IN THE WATER VAPOR LOOP...SIGNIFICANT
SHORTWAVE ROUNDING SOUTHERN PERIPHERY OF ROCKY MOUNTAIN UPPER
LOW...NEAR THE ARIZONA/NEW MEXICO BORDER.

HEAVY RAINFALL/FLOODING POTENTIAL TODAY/TONIGHT ALONG WARM FRONT
AS IT MOVES NORTH TO A STERLING CITY...SWEETWATER...THROCKMORTON
LINE AROUND NOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 7 AM
THIS MORNING TO 1 AM TONIGHT. EXPECT TRAINING AS CELLS NORTHEAST
ALONG THE SOUTHWEST TO NORTHEAST WARM FRONT...WHICH WILL ENHANCE
FLOODING. CONVECTION WILL BE ENHANCED BY STRONG LIFT/INSTABILITY
WITH APPROACH OF UPPER TROUGH. WRF 18Z SB CAPES ARE AROUND 2400
J/KG CENTERED OVER MENARD/MASON/EDEN AREA. WEST CENTRAL TEXAS ALSO
OUTLOOKED FOR MODERATE RISK OF SEVERE STORMS OVER MUCH OF ITS
AREA...WITH SLIGHT RISK OVER NORTHERN SECTIONS...NORTH OF I-20.
LOW LCLS/FRONTAL BOUNDARIES/AND MODERATE INSTABILITIES MEAN THAT
ISOLATED TORNADOES POSSIBLE...ALONG WITH SEVERE STORMS.

A COLD FRONT MOVES INTO THE BIG COUNTY MID AFTERNOON...EXITING
SOUTHEAST SECTIONS...NEAR JUNCTION AND SAN SABA TOWARD MIDNIGHT.
MOST OF FLOODING/SEVERE POTENTIAL SHOULD BEGIN TO DIMINISH AT THAT
TIME...THOUGH EXTREME EASTERN COUNTIES MAY HAVE SCATTERED SHOWERS
AND THUNDERSTORMS UNTIL EARLY SATURDAY MORNING.

.LONG TERM...
DRIER AIR MOVES IN BEHIND FRONT SATURDAY...WITH DEW POINTS IN THE
40S. MOISTURE DOES BEGIN MOVING BACK MONDAY WITH A SLIGHT CHANCE
OF THUNDERSTORMS AND COLDER MONDAY NIGHT/TUESDAY AS A COLD FRONT
MOVES THROUGH. DRIER AND SLIGHTLY COOLER AIR FOR THE REST OF THE
WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 61  46  72  52 /  90  70  10   0
SAN ANGELO 	 65  45  73  50 /  90  60   0   0
JUNCTION 	 70  51  76  46 /  90  80  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE
TONIGHT FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-
THROCKMORTON-TOM GREEN.

&&

04
Hazardous weather outlook, Mar 29, 1:00 PM CST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT THU MAR 29 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
200 PM CDT THU MAR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP AGAIN ACROSS WEST CENTRAL TEXAS LATER
THIS AFTERNOON...MAINLY WEST OF A LINE FROM HASKELL TO
SONORA...ALONG AND NEAR A STATIONARY FRONT. IF ANY THUNDERSTORMS
DEVELOP...EXPECT THEM TO TRACK NORTHEAST. LATER THIS
EVENING...ANY LINGERING THUNDERSTORMS WILL DISSIPATE AS RETURNING
LOW-LEVEL GULF MOISTURE PUSHES THE SURFACE FRONTAL BOUNDARY BACK
WEST. AFTER MIDNIGHT TONIGHT...CONVERGENCE ALONG THIS SURFACE
BOUNDARY MAY INITIATE THUNDERSTORMS. IF ANY THUNDERSTORMS
DEVELOP LATER THIS AFTERNOON OR OVERNIGHT TONIGHT...SOME MAY BECOME
SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT...A WEAK SURFACE FRONTAL
BOUNDARY WILL SLOWLY MOVE EAST ACROSS WEST CENTRAL TEXAS. LOW-
LEVEL CONVERGENCE ALONG AND NEAR THIS SURFACE BOUNDARY MAY
INITIATE THUNDERSTORMS. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS CONTINUING AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE A FEW SPOTTER GROUPS LATER THIS AFTERNOON
OR THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM HASKELL TO SONORA.

23/HUBER

The radar

The San Angelo radar (KSJT), 100 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 flash flood, 2 thunderstorm wind, 2 tornado, 1 lightning, 1 flood, 1 funnel cloud. Local standard time, as filed.

Hail, Crockett

When
March 30, 4:17 AM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.710, -101.200

Hail, Tom Green

When
March 30, 5:51 AM CST
Where
Tom Green County, 6.25 mi S of Christoval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.110, -100.510

Hail, Tom Green

When
March 30, 6:05 AM CST
Where
Tom Green County, 2.16 mi SSW of Christoval
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
31.170, -100.510

Hail, Crockett

When
March 30, 6:12 AM CST
Where
Crockett County, 4.56 mi NW of Ozona Muni Arpt
Measured
1.75 in hail
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.780, -101.250

Fire department reported Golfball size hail northwest of Ozona.

Hail, Tom Green

When
March 30, 6:43 AM CST
Where
Tom Green County, 2.46 mi WSW of Vancourt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.340, -100.220

Hail, Concho

When
March 30, 7:07 AM CST
Where
Concho County, 4.98 mi SSW of Lowake Inn Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.480, -100.090

Lightning, Tom Green

When
March 30, 7:28 AM CST
Where
Tom Green County, 3.26 mi WNW of Wall
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.390, -100.370

Lightning struck a house off of loop 306 near San Angelo and started a fire.

Hail, Schleicher

When
March 30, 8:02 AM CST
Where
Schleicher County, 17.84 mi NNE of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.090, -100.510

Flash Flood, Crockett

When
March 30, 8:19 AM CST to 10:19 AM CST
Where
Crockett County, Ozona
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.700, -101.200

Johnson Draw that runs through Ozona flooded several low water crossings in Ozona. Highway 137 northwest of Ozona had several areas that were flooded as well.

Flash Flood, Schleicher

When
March 30, 8:34 AM CST to 10:34 AM CST
Where
Schleicher County, 12.64 mi NW of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.960, -100.790

Farm to Market Road 1828 was closed due to flooding.

Hail, Callahan

When
March 30, 9:36 AM CST to 9:45 AM CST
Where
Callahan County, Cross Plains
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.130, -99.170

Hail, Callahan

When
March 30, 9:42 AM CST to 9:43 AM CST
Where
Callahan County, Cross Plains
Measured
2.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.130, -99.170

A trained spotter in Cross Plains observed severe hail for about 10 minutes. The hail grew to the size of tennis balls for a time before ending. In addition to the large hail, wind gusts to 68 mph were occuring at the same time as well.

Thunderstorm Wind, Callahan

When
March 30, 9:42 AM CST to 9:43 AM CST
Where
Callahan County, Cross Plains
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.130, -99.170

Wind gusts to 68 mph were reported along with tennis ball size hail.

Hail, Callahan

When
March 30, 9:43 AM CST to 9:45 AM CST
Where
Callahan County, Cross Plains
Measured
1 in hail
Reported by
Public
Coordinates
32.130, -99.170

Hail, Brown

When
March 30, 10:00 AM CST
Where
Brown County, Cross Cut
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.030, -99.130

Golf ball size hail reported at Cross Cut.

Flash Flood, Coleman

When
March 30, 10:13 AM CST to 12:13 PM CST
Where
Coleman County, 1.18 mi E of Valera
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.750, -99.550

Farm to Market roads 503 and 2131 were flooded in several locations.

Hail, Concho

When
March 30, 10:35 AM CST
Where
Concho County, 4.91 mi ENE of Concho
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.557, -99.703

Flash Flood, Coleman

When
March 30, 10:47 AM CST to 12:47 PM CST
Where
Coleman County, Echo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.930, -99.330

Highway 206 in northeast Coleman County was flooded. Additional county roads were flooded including 1147 and 1026.

Tornado, Nolan

When
March 30, 11:02 AM CST to 11:04 AM CST
Where
Nolan County, 10.86 mi E of Sweetwater to 13.29 mi ENE of Sweetwater
Rating
EF0
Path length
2.98 mi
Path width
75 yd
Continued into
Fisher, Tx (SJT)
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.470, -100.214

The tornado began on Interstate 20 at Stink Creek Road and overturned a tractor trailer rig on the interstate.

Tornado, Fisher

When
March 30, 11:04 AM CST to 11:10 AM CST
Where
Fisher County, 4.08 mi E of Eskota to 6.91 mi NE of Eskota
Rating
EF0
Path length
4.23 mi
Path width
75 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
32.520, -100.180

This is a continuation of the tornado from Nolan County. This tornado continued to produce tree damage and broke a few power transmission poles as it dissipated near County Road 166.

Hail, Coke

When
March 30, 11:25 AM CST
Where
Coke County, 1.89 mi ESE of Edith
Measured
0.75 in hail
Reported by
Public
Coordinates
31.890, -100.570

Hail, Jones

When
March 30, 11:55 AM CST
Where
Jones County, Anson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.750, -99.880

Thunderstorm Wind, Jones

When
March 30, 11:55 AM CST
Where
Jones County, Anson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.750, -99.880

Utility poles knocked down.

Hail, Tom Green

When
March 30, 1:30 PM CST
Where
Tom Green County, 3.61 mi NE of Wall
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
31.400, -100.270

Hail, Runnels

When
March 30, 1:36 PM CST
Where
Runnels County, 1.81 mi SE of Winters Muni Arpt
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
31.930, -99.960

Hail, Crockett

When
March 30, 1:52 PM CST
Where
Crockett County, 33.15 mi W of Ozona Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.730, -101.757

Golfball size hail.

Flood, Taylor

When
March 30, 2:00 PM CST to 3:00 PM CST
Where
Taylor County, Abilene
Cause
Heavy Rain
Property damage
$9,000
Reported by
Newspaper
Coordinates
32.450, -99.730

Significant urban flooding resulted from heavy rains across Abilene. Water rescues had to be performed and many vehicles were left stranded.

Hail, Coleman

When
March 30, 2:30 PM CST
Where
Coleman County, Novice
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.980, -99.630

Golfball size hail and strong winds were reported in Novice.

Hail, Concho

When
March 30, 3:14 PM CST
Where
Concho County, 0.91 mi E of Paint Rock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.520, -99.905

Hail, Concho

When
March 30, 4:02 PM CST
Where
Concho County, 5.86 mi SE of Eola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.350, -100.000

Hail, Brown

When
March 30, 4:32 PM CST
Where
Brown County, 0.69 mi S of Bangs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.710, -99.130

Hail, Brown

When
March 30, 5:10 PM CST
Where
Brown County, Brownwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.720, -98.980

Funnel Cloud, Brown

When
March 30, 5:10 PM CST
Where
Brown County, 4.88 mi S of Lake Brownwood
Reported by
Trained Spotter
Coordinates
31.779, -99.020

Funnel cloud spotted but there was no evidence that this funnel touched ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15331, 15332, 15333, 15334, 15335, 15336, 15337, 15338, 15466, 15467, 15496, 15498, 15499, 15500, 15501, 15502, 15504, 15507, 20025, 20026, 15515, 15516, 15517, 15518, 15519, 15520, 15523, 15524, 15525, 15526, 15528, 15531, 15532.